Alert archive / Minnesota / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

June 28, 2020Le Sueur County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 28, 2020, 4:52 PM CDT for Le Sueur County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2020, 4:52 PM CDT (21:52 UTC)
Expired
Jun 28, 2020, 5:30 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN

County Le Sueur County, MN

The radar

The Minneapolis radar (KMPX), 54 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1691 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS83 KMPX 282152
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Sun Jun 28 2020

MNZ067-069-076-282230-
Le Sueur-Sibley-Scott-
452 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR...SOUTHEASTERN SIBLEY
AND SOUTH CENTRAL SCOTT COUNTIES...

At 452 PM CDT, a strong thunderstorm was located near Cleveland, or
16 miles northeast of Mankato, moving north at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Le Sueur, Le Center, Henderson, Cleveland, Kilkenny, Heidelberg, St
Thomas, Lake Jefferson and St Henry.

This includes U.S. Highway 169 between mile markers 76 and 84.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4442 9394 4445 9393 4446 9397 4453 9402
      4460 9366 4427 9356 4423 9379 4424 9382
TIME...MOT...LOC 2152Z 162DEG 29KT 4430 9372 

$$

BPH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 4:01 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 28, 4:01 PM CDT, 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
401 PM CDT Sun Jun 28 2020

.SHORT TERM...(This evening through Monday night)
Issued at 401 PM CDT Sun Jun 28 2020

MCV moving into the Mankato area will be the focus for
thunderstorms this afternoon that will track up into the Twin
Cities and eventually the Twin Ports region. We're starting to get
hints of deep moist convection initiating, though to this point,
this feature has been fairly stable. However, with over 5000 j/kg
of MUCAPE up into western IA, persistent southerly flow will
continue to push more unstable air northward, so agree with the
HRRR and HopWRFs that we will eventually a cluster of storms
develop that moves north through the Twin Cities later this
afternoon. Again, with the better instability and shear off to the
southwest, these storms look to remain sub-severe.

After this MCV moves through, attention turns to threat for where
storms develop along the warm front. This next round of storms
will tap into the extreme instability down across IA, but there
continues to be little continuity in the models with where this
batch of rain ends up. For example, the HRRR between 12z and 18z
look fairly similar, the only difference is the 12z HRRR had the
evening/overnight storms from south central MN up into the Twin
Cities, while the 18z shifted it all north, with the heavy rain
from the Twin Cities/east central MN into northwest WI. At this
point, still favor a more southern solution like what the 12z
HREF and 15z HopWRF mean have, with the warm front ending up from
about Marshall to the MN/WI/IA border, with the greatest heavy
rain and severe risk through the night centered closer to that
region. Both the 12z and 18z HRRR show the potential for training
of storms along where the warm front sets up, with some areas
receiving 3+ inches of QPF. Fortunately, antecedent soil
conditions are dry, so really think to have much of a flash flood
threat, we're going to need to see heavy rain in the urban core of
the Twin Cities metro. Everywhere else, soils are dry enough to
handle some good rains.

For the severe threat, that again looks better closer to the MN/IA
border, where instability will be greater and shear is increased
by the jet streak currently apparent on satellite imagery over KS
moving up over IA this evening. For the severe threat to
materialize, we probably need the souther solution to work out
(12z HRRR). If we see a more northern solution as we are seeing
with the 18z HRRR and the 18z HopWRF members just rolling in,
we'll likely have a lower severe threat as these areas will be
displaced from the stronger instability and shear.

This activity tonight will likely generate an MCV, that will then
serve as the focus for thunderstorm development Monday afternoon.
There was certainly a trend from the GFS/NAM for the MPX area to
be hot and capped on Monday, but like the idea of the 18z HRRR.
Because of where it develops convection tonight, the HRRR
generates an MCV near the Twin Cities, that by Monday afternoon is
up by Duluth, with storms initiating there then tracking
southeast into western WI. This should be how things play out,
it's just a matter of where that MCV ends up and given uncertainty
with where that will be, have kept PoPs mainly in the 30s north
of I-94. As you get southwest of I-94, you will be encountering
stronger and stronger capping, so have a dry day for Monday by the
time you get to south central, southwest, and west central MN.

With the lower cloud cover and drier conditions expected, this
will translate to hot conditions southwest of I-94, with
afternoon heat indices forecast to be in the mid 90s to lower
100s. Haven't issued any heat headlines yet until we get a better
handle on how clouds and convection will trend Monday afternoon,
but a heat advisory is looking pretty likely for at least the Twin
Cities metro on Monday.

.LONG TERM...(Tuesday through Sunday)
Issued at 401 PM CDT Sun Jun 28 2020

For the long term, Tuesday is looking hot and dry, with the best
forcing for precip out in the Dakotas. Wednesday/Wednesday night
still looks to feature the passage of a weak cold front, but both
the GFS/ECMWF trended drier with it. This makes sense as the main
upper wave forcing this front will be going from the Dakotas into
northern Saskatchewan. So forcing and shear will be weak across
the MPX area with the front, with the severe threat really driven
by the presence of strong instability along the front.

Behind the front we see building heights and a drying trend
for Thursday through Saturday. Stuck with NBM PoPs for Thursday,
though those look overdone. Really it doesn't look like we have
much of precip threat until Sunday, when a weak cold front looks
to drop down from the north. For temperatures, it still looks hot,
with the potential for us to pile on quite a few 90+ degree highs
through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 100 PM CDT Sun Jun 28 2020

Plenty of convection expected this period, coming in two rounds.
Still a good deal of uncertainty on where storms initiate, though
confidence has increased enough to keep RWF and AXN dry. MCV
moving into southern MN will provide a TS opportunity to MKT,
MSP, and RNH this afternoon where tempo groups for TS have been
introduced. STC could see some as well, but chances look better
east. For round two, the HRRR has been trending this farther
north, up along the I-94 corridor, but we prefer something more in
line with where the 12z HREF has forcing features showing up,
which puts the greatest risk for round 2 of TS down closer to the
IA border, though as the nocturnal LLJ strengthens, we do
anticipate the threat for storms to develop all the way up into
central MN. For this round, have prob30s. Forecast soundings,
along with the LAV, would support the development of MVFR/IFR cigs
tonight behind the rain with the warm front in the region. HREF
probs aren't overly optimistic about seeing low clouds outside of
TS activity, but given what we have with the forecast soundings,
did start showing MVFR or lower cigs developing overnight into
Monday morning.

KMSP...Given location of MCV, we could see TS a little earlier
than the guidance has, though we will be dry through at least 20z.
Low confidence on TS forecast for tonight. It could be a long
night of repeated rounds of thunderstorms (post 13z runs of the
HRRR), or fairly dry with a complex of thunderstorms moving across
the IA border. For that reason, continued with the long prob30
group. For Monday, 12z models are definitely trending drier and
it's looking like we'll see things clear our in the morning,
paving the way for a sunny, hot, and humid Monday.

/OUTLOOK FOR KMSP/
Tue...Mainly VFR. Slight Chc TSRA/MVFR. Wind SE 15G25 kts.
Wed...Mainly VFR. Chc TSRA/MVFR. Wind SE 5-10 kts.
Thu...Mainly VFR. Chc TSRA/MVFR. Wind lgt and vrb.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...MPG
AVIATION...MPG
Hazardous weather outlook, Jun 28, 8:49 AM CDT, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
849 AM CDT Sun Jun 28 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
291400-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
849 AM CDT Sun Jun 28 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered severe thunderstorms will be possible late this
afternoon into the evening from south central into east central
Minnesota, including the Twin Cities metro area, and adjoining
portions of western Wisconsin. Very large hail and damaging winds
will be the main threats, with an isolated tornado possible as
well.

Locally heavy rainfall is also likely with thunderstorms that
develop tonight. A flash flood threat exists wherever multiple
rounds of thunderstorms are able to redevelop over the same area.
The greatest risk for flash flooding exists from south central
into east central Minnesota and far western Wisconsin.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Daily chances for thunderstorms exist Monday through Thursday. Monday
and Wednesday have best chances for thunderstorms, with severe
thunderstorms possible again on Wednesday.

Excessive heat will be possible next week across western and
southern Minnesota, as afternoon heat indices approach or exceed
100 F.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

In the hours before

Special weather statement, Jun 28, 4:28 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 PM CDT Sun Jun 28 2020

MNZ084-085-093-282200-
Steele-Waseca-Freeborn-
428 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...
SOUTHWESTERN STEELE AND SOUTHEASTERN WASECA COUNTIES...

At 427 PM CDT, a strong thunderstorm was located near Clarks Grove,
or near Albert Lea, moving northeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Clarks Grove, Ellendale, Geneva, Hartland, Manchester and
Albert Lea Airport.

This includes the following highways...
 Interstate 35 between mile markers 13 and 30.
 Interstate 90 between mile markers 154 and 159.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4365 9335 4373 9356 4398 9344 4387 9313
TIME...MOT...LOC 2127Z 207DEG 21KT 4373 9343

BPH
Special weather statement, Jun 28, 4:52 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
452 PM CDT Sun Jun 28 2020

MNZ067-069-076-282230-
Le Sueur-Sibley-Scott-
452 PM CDT Sun Jun 28 2020

...A STRONG THUNDERSTORM WILL AFFECT LE SUEUR...SOUTHEASTERN SIBLEY
AND SOUTH CENTRAL SCOTT COUNTIES...

At 452 PM CDT, a strong thunderstorm was located near Cleveland, or
16 miles northeast of Mankato, moving north at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
Le Sueur, Le Center, Henderson, Cleveland, Kilkenny, Heidelberg, St
Thomas, Lake Jefferson and St Henry.

This includes U.S. Highway 169 between mile markers 76 and 84.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4442 9394 4445 9393 4446 9397 4453 9402
      4460 9366 4427 9356 4423 9379 4424 9382
TIME...MOT...LOC 2152Z 162DEG 29KT 4430 9372

BPH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:28 PM CDTSpecial Weather StatementMPXFreeborn32 min
Jun 28, 5:16 PM CDTSpecial Weather StatementMPXRice44 min
Jun 28, 5:18 PM CDTSpecial Weather StatementMPXSteele27 min
Jun 28, 5:34 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Scott, Wright41 min
Jun 28, 5:51 PM CDTSpecial Weather StatementMPXDakota, Goodhue39 min
Jun 28, 6:35 PM CDTSpecial Weather StatementMPXGoodhue25 min

Nearby

Special Weather Statements in Minnesota, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.